Monday 25 September 2017

Woman developed rare flesh eating disease after injecting heroin - inquest

Stock Image
Stock Image

Louise Roseingrave

A woman developed a flesh eating disease after using a needle to inject heroin, an inquest heard.

Mary McDonagh (32), from Dundalk in Co Louth, died as medics prepared to operate to remove the affected skin.

She was rushed to Our Lady of Lourdes Hospital in Drogheda on September 9 2015, where she was admitted to the accident and emergency department. She was unconscious.

Doctors found she had a very serious skin infection they believed to be necrotising faciitis and the woman was transferred to Beaumont Hospital for treatment.

The flesh eating disease can spread unless removed, the court heard.

The following morning, September 10, she was on her way to the operating theatre to remove the infected skin when her heart stopped beating, Dublin Coroner’s Court heard.

“She was being prepared for surgery around 10am when she collapsed,” Coroner Dr Myra Cullinane said.

The woman’s family were contacted and rushed to Beaumont Hospital. The woman’s father identified her body to Gardai.

The woman had injected heroin, the court heard. The needle caused damage to her vein and it became blocked, causing small clots to travel into her lung.

“It is the injection that caused the problem,” the coroner told the woman’s father, Thomas McDonagh.

He said the family knew she had a previous drug problem and was on a methadone programme. “She never complained about anything,” he said.

“It’s very sad but it’s something that can happen from using needles,” the coroner said.

The woman had seen her doctor two days before she was hospitalised and a urine sample returned evidence of heroin use.

The cause of death was a clot to the lung due to severe infection associated with intravenous injection, according to a post mortem.

Necrotising faciitis, commonly known as flash eating disease, is a a condition caused by bacteria that can destroy skin, fat and tissue in a short timeframe. It can lead to organ failure and death.

Dr Cullinane returned a verdict of death by misadventure.

Online Editors

Editor's Choice

Also in Irish News